Lithium treatment - side effects?
|I have been diagnosed with diabetes insipidus which I have as a result of taking Lithium for 8 years. As Lithium is a salt, I thought it was very normal to drink a lot of fluid. I didn't realise that the amount of fluid I was drinking was excessive. I am now being changed onto another mood stabiliser. I'm just wondering how many other patients are wandering around with diabetes insipidus, undiagnosed. How common is the condition?|
Diabetes insipidus should not be confused with diabetes mellitus, which is often colloquially referred to as sugar diabetes. Diabetes insipidus is an entirely separate condition and is characterised by passing large volumes of dilute urine. It can occur as a result of lithium treatment. Lithium is often used in the treatment of people with manic-depressive disorder, which is also known as bipolar depression. It is a very effective drug and has transformed the lives of many people suffering from this very disabling condition. However, the drug can be toxic if the level of drug in the blood is too high. Therefore it is routine practice to monitor lithium levels in the blood on an ongoing basis in order to establish that the person is receiving a non-toxic amount of the drug. Lithium can affect the kidneys response to ADH (anti diuretic hormone), which is the crucial hormone that controls the volume of urine that the kidneys produce. Approximately 50% of people taking lithium notice that they drink and urinate more. In approximately 20%of people on lithium this increase can be quite troublesome. A very real difficulty exists in evaluating the significance of thirst in a person with polydipsia (excessive thirst) because many people suffering from mental disturbance can drink excessively, which is referred to psychogenic polydipsia. Therefore it is not always easy to know if the excessive thirst is due to the lithium treatment or not. Close monitoring of blood lithium levels can be helpful in assessing the significance of increased thirst. The increased urine production that is associated with lithium treatment usually returns to normal once the treatment is stopped but this could take several months to occur. If lithium treatment has lasted for several years the increased thirst and urine production could be permanent. Finally it is important to emphasise that it is not so much the dose of lithium that a person is taking that is crucial but rather the amount of lithium that is circulating in the blood. In other words two people on lithium treatment could be on very different prescribed doses of the drug but yet have similar blood levels. Hence the importance of regular monitoring of lithium levels in the blood.